Can Otoacoustic Emissions (OAE) Exclude Ototoxic Damage to Hair Cells?

Discussion in 'Support' started by Chinmoku, Sep 9, 2019.

    1. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Unknown, possibly medication
      Two specialists I saw ran the OAE test and, as it came out clean, concluded that ototoxic damage is unlikely, so they said I can keep taking my medication pregabalin (a more powerful version of gabapentin/neurontin). I pointed out that my tinnitus is very high frequency and that otoacustic emissions stop at 8 kHz. They countered that if there were any ototoxic damage they would see it anyway also in the 8 kHz range. Thoughts? Anyone had a different opinion?

      If this is correct I don't know what caused my tinnitus anymore. It started with a cold when I was under pregabalin. The hearing loss was already there before the cold with no tinnitus. It's as if the cold or the medication alerted the brain that there was a hearing loss and the brain turned up the gain? Or perhaps the drug is doing damage to the nerve rather than cells, being a nerve drug? Not sure what to think. I am almost one year in and after many tests I still don't even know how I got this nightmare.
       
    2. Dizzyhead888

      Dizzyhead888 Member Benefactor

      Tinnitus Since:
      2015
      Cause of Tinnitus:
      unknown
      Knowing that your tinnitus is very bad, my view is that this is caused by the drugs.
      You werent exposed to loud noise which can lead to loud tinnitus suddenly. But assume it was caused by accumulated loud noise events from the past, I dont think it would have been that bad if there wasnt a one time event that caused it.
       
    3. AUTHOR
      AUTHOR
      Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Unknown, possibly medication
      Good point. I don't know what to think. I had been on the drug for 6 months with no problem. I was stable. I would have expected tinnitus to show up earlier but who knows... Other people like @AVIYT got tinnitus almost immediately and many got it while tapering but it's strange to get it at a stable dose after 6 months Perhaps the cold created a minimal additional hearing loss and the medication did the rest . I'll have to decide whether to try and taper again. My last attempt was horrible
       
    4. Dizzyhead888

      Dizzyhead888 Member Benefactor

      Tinnitus Since:
      2015
      Cause of Tinnitus:
      unknown
      if you were on a stable dose for 6 months, that its not likely the drug. I dont hear such scenarios, its either when you start or taper.
      Could be the cold? but again can a cold cause that bad of a tinnitus
       
    5. AVIYT
      Wishful

      AVIYT Member Benefactor

      Tinnitus Since:
      January 2019
      Cause of Tinnitus:
      Pregabalin
      It's possible pregabalin slowly damages the nerves, as it affects the CNS. For some, like me, where probably my nerves were more prone to damage.. it showed up quicker. But who really knows
       
    6. AUTHOR
      AUTHOR
      Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Unknown, possibly medication
      There is to say that in the beginning the tinnitus was not too bad. It went super loud when I tried to taper over the months. So probably in my case the drug was dampening the tinnitus and when I reduced it tinnitus went ballistic, similarly to @Star64 experience with clonazepam. Pregabalin is not a gaba drug but is a gaba analogue. It should not give withdrawals but for some unlucky people it does
       
      • Agree Agree x 1
    7. AUTHOR
      AUTHOR
      Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Unknown, possibly medication
      Have you had the OAE test? Have they excluded damage to your hair cells? I suspect in my case it's the nerve too
       

Share This Page

Loading...